Ohio, 2017

Damaging Winds in Ohio, November 5, 2017

November 5, 2017 · NWS IWX · 7 events in 3 counties and zones

Warm front provided the focus for morning thunderstorms that eventually turned into a bowing segment across NE IN into NW Ohio. This segment caused sporadic damage across portions of Henry, Williams and Fulton counties.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS IWX wrote it up.

Warm front provided the focus for morning thunderstorms that eventually turned into a bowing segment across NE IN into NW Ohio. This segment caused sporadic damage across portions of Henry, Williams and Fulton counties.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Northern Indiana wrote its last area forecast discussion before the first event at Nov 5, 10:07 AM EST, 1 hour 39 minutes earlier.

Area forecast discussion, Nov 5, 10:07 AM EST, 1 hour 39 minutes before
Area Forecast Discussion
National Weather Service Northern Indiana
1007 AM EST Sun Nov 5 2017

.SYNOPSIS...
Issued at 640 AM EDT Sun Nov 5 2017

A stalled warm front over the area this morning was responsible
for areas of dense fog and drizzle. Low pressure and an
associated cold front, will move through the region today and
early tonight bringing showers and thunderstorms to the entire
area. Severe weather and heavy rainfall remain a possibility,
especially south of a Monticello to Columbia City to Ottawa line.
Highs today will range from near 55 near Lake Michigan to the
lower 70s near Lima.

&&

.UPDATE...
Issued at 1006 AM EST Sun Nov 5 2017

2 areas of convection underway with one oriented west to east
which is working north along the warm front with occasional
rotation and stronger updraft development, but no severe weather
thus far. The other band from Plymouth to Mount Vernon IL was
well rooted in the warm sector moving rapidly ENE. Mid 60
dewpoints were streaming rapidly north and have made it already
to the US 30 corridor. Warm front may have been pushed NW somewhat
with approaching convection but still resides somewhere from
Goshen to Knox. Isolated severe will be possible with these cells
with local marginal severe hail and gusty winds.

HRRR shows a messy setup with convection continue to expand over
the next several hours. Impacts on the area with regards to severe
potential this afternoon remain uncertain, but given better
dynamics move in later, threat should still exist for parts of the
area.

Last but not least, dense fog advisory extended through 16Z with
low vsbys holding on across the north. Some signs of improvement
noted which should allow it to expire. Marine dense fog advisory
also issues through 18Z.

&&

.SHORT TERM...(Today and Tonight)
Issued at 403 AM EST Sun Nov 5 2017

Issued a dense fog advisory earlier for areas northwest of the
initial warm front. The dense fog was persistent near the
Michigan and Indiana border with visibilities around one quarter
of a mile and occasionally lower. The visibilities will be slow to
recover over areas northwest of the front, with the dense fog
lingering well into the morning. For later today, have issued a
Flash Flood Watch for areas along and south of a line from
Monticello to Warsaw to Wauseon. Please see the Hydrology
discussion below for more information.

As far as severe storms, the best chance for large hail and
damaging winds is also over the same area as the flash flood
watch. Upper level support in the left exit region of a 110 knot
upper level jet will translate over the existing warm front and
provide plenty of lift for storms. Very large low level shear and
modest CAPE values from Marion to Lima by late afternoon are
likely to cause some storms to become severe. Given the proximity
of the front, low LCLs and the high amount of shear, tornadic
potential is certainly possible.

&&

.LONG TERM...(Monday through Saturday)
Issued at 420 AM EST Sun Nov 5 2017

Following tonights episode of strong to severe storms, a tranquil
period is ahead with cool and dry conditions through Friday as an
upper level trof amplifies over the area. Highs will only be in
the 40s to around 50 with lows in the mid 20s to around 30 most
nights. The ECMWF appears too cold with lows in the lower 20s
Saturday morning. Have kept a low chance for precipitation
Saturday, although it appears chances for rain are better later
in the weekend.

&&

.AVIATION...(For the 12Z TAFS through 12Z Monday Morning)
Issued at 635 AM EST Sun Nov 5 2017

Dense fog was northwest of a front that had become stationary
early this morning. SBN was in this sector where the visibility
has been 1/4 mile for 9 hours except for a short break. Conditions
were a little better at FWA which was south of the front. The
front will eventually start moving southeast as a cold front later
today. Showers and storms are likely in the interim at both
sites. Conditions should start to improve by late tonight with VFR
conditions possible by daybreak at SBN.

&&

.HYDROLOGY...
Issued at 332 AM EST Sun Nov 5 2017

Several factors are expected to come together to enhance the flood
risk over areas along and south of a line from Monticello to
Warsaw to Wauseon. Precipitable water values will soar to near
1.75 inches and resemble more of a typical summer airmass than
one deep into the fall. The initial warm front had moved north
with showers and a few storms already developing early this
morning. Plenty of upper level just support will translate over
the area and enhance the heavy rain potential. After coordinating
with neighboring offices, have issued a flash flood watch for this
afternoon and tonight as these factors come together.

&&

.IWX WATCHES/WARNINGS/ADVISORIES...
IN...Dense Fog Advisory until 11 AM EST /10 AM CST/ this morning for
     INZ003>007.

     Flash Flood Watch through late tonight for INZ008-009-016>018-
     020-022>027-032>034.

MI...Dense Fog Advisory until 11 AM EST this morning for MIZ077>081.

OH...Dense Fog Advisory until 11 AM EST this morning for OHZ001-002.

     Flash Flood Watch through late tonight for OHZ001-002-004-005-
     015-016-024-025.

LM...Dense Fog Advisory until 1 PM EST this afternoon for LMZ043-046.

     Small Craft Advisory from 9 PM this evening to 5 PM EST Monday
     for LMZ043-046.

&&

UPDATE...Fisher
SYNOPSIS...Lashley/Fisher/Skipper
SHORT TERM...Skipper
LONG TERM...Skipper
AVIATION...Skipper
HYDROLOGY...Skipper

Visit us at www.weather.gov/iwx

Follow us on Facebook...Twitter...and YouTube at:
www.facebook.com/NWSNorthernIndiana
www.twitter.com/nwsiwx
www.youtube.com/NWSNorthernIndiana
Hazardous weather outlook, Nov 5, 5:34 AM EST, 6 hours 12 minutes before
Hazardous Weather Outlook
National Weather Service Northern Indiana
534 AM EST Sun Nov 5 2017

INZ003>009-012>018-020-022>027-032>034-MIZ077>081-OHZ001-002-004-005-
015-016-024-025-061045-
La Porte-St. Joseph IN-Elkhart-Lagrange-Steuben-Noble-De Kalb-Starke-
Pulaski-Marshall-Fulton IN-Kosciusko-Whitley-Allen IN-White-Cass IN-
Miami-Wabash-Huntington-Wells-Adams-Grant-Blackford-Jay-Berrien-
Cass MI-St. Joseph MI-Branch-Hillsdale-Williams-Fulton OH-Defiance-
Henry-Paulding-Putnam-Van Wert-Allen OH-
534 AM EST Sun Nov 5 2017 /434 AM CST Sun Nov 5 2017/

This hazardous weather outlook is for portions of southwest
Michigan...northern Indiana and northwest Ohio.

.DAY ONE...Today and Tonight

Areas of dense fog should lift by late morning for far southern Lower
Michigan and adjacent ares in northern Indiana and northwest Ohio.
See the Dense Fog Advisory product for more information.

Thunderstorms will become likely today and persist into this evening.
Severe storms are possible with large hail and damaging winds.
Isolated tornadoes and heavy rainfall that may lead to flooding are
also possible. The best chances for severe storms and flooding are
near and south of highway 24. Please see the Flash Flood Watch
product for more information.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed today and early tonight.

&&

Stay tuned to NOAA Weather Radio for further details or updates...or
check our web site at weather.gov/iwx

LMZ043-046-061045-
New Buffalo MI to St Joseph MI-Michigan City IN to New Buffalo MI-
534 AM EST Sun Nov 5 2017

This hazardous weather outlook is for portions of The Nearshore
Waters of Southeastern Lake Michigan.

.DAY ONE...Today and Tonight

There is a chance for thunderstorms today into this evening. Gusty
winds and small hail are possible.

Conditions hazardous to small craft are expected tonight.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

Conditions hazardous to small craft will persist Monday.

&&

Stay tuned to NOAA Weather Radio for further details or updates...or
check our web site at weather.gov/iwx

In the hours before

Local storm report, Nov 5, 11:04 AM EST, 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
1104 AM EST SUN NOV 5 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1039 AM     HAIL             EDDY                    41.54N 85.45W
11/05/2017  M0.88 INCH       LAGRANGE           IN   TRAINED SPOTTER

&&

MCD
Local storm report, Nov 5, 11:11 AM EST, 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
1111 AM EST SUN NOV 5 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1045 AM     TSTM WND DMG     1 NW ROME CITY          41.50N 85.37W
11/05/2017                   NOBLE              IN   EMERGENCY MNGR

            TWO LARGE TREES DOWNED ONTO POWER LINES ON
            SPRING BEACH ROAD.

&&

MCD
Local storm report, Nov 5, 11:19 AM EST, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
1119 AM EST SUN NOV 5 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1115 AM     FLOOD            1 NW NAPPANEE           41.46N 86.00W
11/05/2017                   ELKHART            IN   PUBLIC

            STANDING WATER OVER MAPLE LANE. UNCERTAIN
            ABOUT DEPTH.

&&

MCD
Local storm report, Nov 5, 11:24 AM EST, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
1124 AM EST SUN NOV 5 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1110 AM     TSTM WND DMG     4 WSW LISBON            41.40N 85.33W
11/05/2017                   NOBLE              IN   EMERGENCY MNGR

            TREE IN ROADWAY.

&&
Local storm report, Nov 5, 11:25 AM EST, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
1125 AM EST SUN NOV 5 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1110 AM     TSTM WND DMG     1 SW AVILLA             41.35N 85.25W
11/05/2017                   NOBLE              IN   EMERGENCY MNGR

            TREE DOWN ON ROADWAY.

&&
Local storm report, Nov 5, 11:26 AM EST, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
1126 AM EST SUN NOV 5 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1120 AM     HAIL             2 E SALEM CENTER        41.59N 85.11W
11/05/2017  M0.50 INCH       STEUBEN            IN   TRAINED SPOTTER

            5 MINUTES OF VERY FLAT, DISC SHAPED HAIL.
            CONTINUED FROM 11:13 TO 11:20 AM.

&&

MCD

The radar

The Northern Indiana radar (KIWX), 86 km away, was scanning. The volume nearest the first event began at 16:46 UTC.

Open the radar archive at this moment

Event by event

7 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Williams

When
November 5, 11:46 AM EST to 11:47 AM EST
Where
Williams County, 1.38 mi S of Cooney
Measured
55 kt (63 mph) estimated gust
Reported by
Public
Coordinates
41.630, -84.730

The public reported several large trees were blown down just north of the Ohio turnpike, near mile marker 4.

Thunderstorm Wind, Williams

When
November 5, 11:50 AM EST to 11:51 AM EST
Where
Williams County, 0.86 mi NE of Stryker
Measured
55 kt (63 mph) estimated gust
Reported by
Emergency Manager
Coordinates
41.510, -84.410

Emergency management officials reported some trees and power lines were down across the county.

Thunderstorm Wind, Fulton

When
November 5, 12:15 PM EST to 12:16 PM EST
Where
Fulton County, Archbold
Measured
55 kt (63 mph) estimated gust
Reported by
Trained Spotter
Coordinates
41.520, -84.300

A trained spotter reported a rood was blown off a building near County Road 24 and Mechanic Street.

Thunderstorm Wind, Henry

When
November 5, 12:25 PM EST to 12:26 PM EST
Where
Henry County, 2.07 mi N of Napoleon
Measured
60 kt (69 mph) estimated gust
Reported by
Emergency Manager
Coordinates
41.410, -84.130

Emergency management officials reported a large road sign was knocked down along US 24.

Thunderstorm Wind, Fulton

When
November 5, 12:30 PM EST to 12:31 PM EST
Where
Fulton County, Wauseon
Measured
60 kt (69 mph) estimated gust
Reported by
Emergency Manager
Coordinates
41.550, -84.130

Emergency management officials reported damage to the grandstand of the high school football field.

Thunderstorm Wind, Henry

When
November 5, 12:45 PM EST to 12:46 PM EST
Where
Henry County, 2.69 mi WNW of Elery
Measured
55 kt (63 mph) estimated gust
Reported by
Emergency Manager
Coordinates
41.310, -84.120

Emergency management reported a tree was blown down across the road.

Thunderstorm Wind, Williams

When
November 5, 12:50 PM EST to 12:51 PM EST
Where
Williams County, 2.32 mi SSE of Bryan Wllms Co Arpt
Measured
60 kt (69 mph) estimated gust
Reported by
Trained Spotter
Coordinates
41.440, -84.480

A trained spotter relayed pictures from social media indicating a barn was leveled, a detached garage overturned and a large tree split.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Ohio in 2017Every state in 2017This day in weather historyWarnings in Ohio, November 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 727869, 727872, 727874, 727875, 727876, 727878, 727879.